Search SAFM

Unintended Consequences! Oral Contraceptives and Dis-ease Beginning in the Gut

Hormones in the gut?  Dis-ease beginning in the gut???  Check out this clinical tip for some insight on oral hormone supplementation that might surprise you!

Do you know what happens when someone uses oral contraceptives or other sex hormone supplementation orally? What effect do you think hormones likely have on the gut given our precious microbiome and the immune system housed there?  What does your intuition tell you?

Oral contraceptives increase C-reactive protein!  Check out the detail yourself: here and here and here and here and here

Increase in inflammatory bowel disease risk?  Check it out here and here

We already very well now that oral contraceptive can deplete various nutrients, especially Vitamin B6 (a great read for detail).  Do you think there’s a connection!?

We know that estrogen promotes histamine release.  Is this involved?
Hmmm….now think about the impact of xenoestogens that enter our body through the mouth (e.g. pesticides)?  What interconnectedness can we practically Expect?!

Want to learn more?  Join us here for our Deep Dive clinical course, Hormones Demystified.

And make sure to check out:

Thank you so much for being a part of this movement!

Warmly,

 
If you haven’t done so already, sign up to receive weekly clinical tips like this via email, and you’ll also get automatic access to a free mini clinical course.

4 Questions for “Unintended Consequences! Oral Contraceptives and Dis-ease Beginning in the Gut”

  1. 2
    Michelle says:

    I am a functional med practitioner. Myself and 1 other patient cannot tolerate TD progesterone or oral. It makes us both anxious and “crazy” feeling with terrible insomnia. I have tried dose 1 mg TD applying at different times. My supervising dr. has suggested that 99% of women in our practice have no problems. I am frustrated, 48, and having hot flashes. Anxiety. And insomnia no matter what I do with all of my functional knowledge. I secretly feel like I have nowhere to turn as a pt for help. Thoughts?
    I am on black cohash, niacin, ashwaghanda, relora, magnesium, gaba before bed. I was on TD 1 mg progesterone x 2 months and felt awful. I have been off x 1 week and still feel pretty unlike myself. The insomnia is what’s killing me. Cbd, melatonin, nothing works and makes me feel very hung over .

    • 2.1
      SAFM Team says:

      Indeed, I concur that your personal experience is not typical, but I want to address it because it provides an opportunity for deeper exploration of hormones overall… I too have had two clients in my practice over the years who had a similar reaction. I do have a number of thoughts which might be helpful and perhaps one of them will resonate with you for further exploration. You don’t mention your menstrual status, so I am going to assume at 48 y/o that you are in later perimenopausal years – still menstruating but perhaps skipping cycles occasionally or experiencing irregularity in duration/intensity. I am also going to assume that the progesterone you have been using is truly bio-identical and not a progestin (because the effects of these two substances are *not* the same). Now, to begin, I have two perhaps obvious thoughts… (1) I would make sure that you need progesterone. We typically associate mid/late perimenopausal time with low progesterone in women (due to the decline in ovarian output), but absolutely *nothing* is true for *all* women. Due to individual variations in adrenal function/output and hormone metabolism, you may already have adequate progesterone; I have twice seen DUTCH test results surprising perimenopausal women in this way. (2) Make sure the cream you were using was truly only delivering 1 mg; especially transdermally, that is a tiny dose. You may have been given the wrong prescription or may be using a mislabeled product. I would also be cautious that your body’s reaction may be a sensitivity/allergy to something in the transdermal cream you are using. Obvious? Yes. Possible? Absolutely! Now thinking more about cause-and-effect…in addition to balancing estrogen, keep in mind that progesterone also primes estrogen receptors. In both cases in my own practice, the estrogen/progesterone disparity was *so* high (rock-bottom P – which means P receptors are numerous and very sensitivity – and high estrogen). The only reason these women *weren’t* suffering from estrogen dominance symptoms beforehand is *because* their P was so rock-bottom. So of course, this point demonstrates that it’s key to address other reasons for estrogen dominance *before* boosting progesterone (and yet more justification for my argument hat we *always* measure hormones before we use them supplementally). Given your particular symptoms of insomnia and anxiety, I suspect this is part of what is at play for you. As another possibility, a DUTCH panel would give you some insight on how your body metabolizes estrogen and progesterone and how downstream dynamics might be contributing to your symptoms. We also need to remember that progesterone can have androgenic effects depending on how your body metabolizes it. Higher androgens increase formation of dopamine which can be metabolized downstream to higher levels of norepinephrine and epinephrine if your body is well primed already or a strong stress response (talk about a recipe for anxiety and insomnia! And of course, DUTCH OAT data will give you some insight on this as well). On another note, If your unique immune system is alarmed by the cream you were using, then a hypercortisol state can result (which might also lead to inappropriate levels overnight). I am suspicious that both estrogen and stress hormone effects are at play in what you describe (and my final recommendations below are in line with this). I am not sure if you had already been on all your other supplements for a good ~3 months before starting the progesterone, but keep in mind there can be additive effects as well. For example, while most people find ashwaghanda has a calming effect, some few people find it quite stimulatory and contributing to insomnia. Make sure you aren’t taking a multi-vitamin, a B-complex, and/or any type of omega-3 supplement in the evening. If I were you, here’s what I would do… I would stop the black cohosh and ashwagandgha and GABA unless you are *sure* they aren’t part of the problem. If you’re taking Vitamin D right now, stop it for the next month (and note if/when you get a lot of sun exposure – for some people this exacerbates hot flashes – and their accompanying insomnia – *dramatically!). I would consider switching to magnesium taurate specifically and increasing dose (which helps to calm GABA/glutamate imbalance). No alcohol. No caffeine or chocolate at all after 11am. No red meat at dinner. I would add a B-complex in the morning which has a good complement of P5P for B6. And I would begin using calcium d-glucarate (500mg, 3x/day) to help ensure estrogen clearance. And I would take an inventory of my lifestyle choices to see where xenoestrogens (remember! these are *not* measurable on hormone tests) may be coming in and being highly potentiated by even tiny amounts of progesterone). Take 300-400mg l-theanine an hour before bedtime. Perfect your sleep hygiene (your needs may be higher than they were before!). Do this combo for the next month and then do a DUTCH panel to get some data. I wish you the best of wellness and relief – soon! And I celebrate the powerful up-close-and-personal learning experience at hand 🙂

  2. 1
    Mary says:

    Is there any contraceptives you recommend over the pill?

Ask a Question

Practitioner clarification questions are welcome! Please do not post personal case inquiries.